Rendiconti del Circolo Matematico di Palermo

, Volume 50, Issue 1, pp 186–198 | Cite as

Bispaces admitting only bicomplete or only totally bounded quasi-metrics

  • H. P. A. Künzi
  • S. Romaguera
  • S. Salbany


We characterize quasi-metrizable bispaces that admit only bicomplete quasimetrics by means of doubly primitive sequences, and deduce that if (X, S, T) is a quasi-metrizable bispace admitting only bicomplete quasi-metrics and either (X, S) or (X, T) is hereditarily Lindelöf, then (X, S ∨ T) is compact. We also give an example which shows that hereditary Lindelöfness cannot be omitted in the above result. Finally, we show that a quasi-pseudometrizable bispace (X, S, T) admits only totally bounded quasi-pseudometrics if and only if (X, S ∨ T) is compact, and deduce that a quasi-pseudometrizable topological space admits only totally bounded quasi-pseudometrics if and only if it is hereditarily compact and quasi-sober (equivalently, if and only if it admits a unique quasi-uniformity).

AMS (1991) Subject classification

54E35 54E55 54D30 54E15 

Key words and phrases

quasi-pseudometrizable bispace quasi-uniformity bicomplete primitive sequence hereditarily Lindelöf totally bounded quasi-sober 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Bourbaki N.,Algèbre Commutative, Hermann, (1961).Google Scholar
  2. [2]
    Brümmer G. C. L.,Initial quasi-uniformities, Indag. Math.,31 (1969), 403–409.Google Scholar
  3. [3]
    Fell J. M. G.,A Hausdorff topology for the closed subsets of a locally compact non-Hausdorff space, Proc. Amer. Math. Soc.,13 (1962), 472–476.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Fletcher P.—Lindgren W. F.,Quasi-Uniform Spaces, Marcel Dekker, (1982).Google Scholar
  5. [5]
    Hausdorff F.,Erweiterung einer Homöomorphie, Fund. Math.,16 (1930), 353–360.MATHGoogle Scholar
  6. [6]
    Hoffmann R.-E.,On the sobrification remainder s X/X, Pacific J. Math.,83 (1979), 145–156.MATHMathSciNetGoogle Scholar
  7. [7]
    Junnila H. J. K.,Covering Properties and Quasi-Uniformities of Topological Spaces, Ph. D. Thesis, Blacksburg, Virginia, (1978).Google Scholar
  8. [8]
    Kelly J. C.,Bitopological spaces, Proc. London Math. Soc.,13 (1963), 71–89.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    Künzi H. P. A.,On strongly quasi-metrizable spaces, Arch. Math. (Basel),41 (1983), 57–63.MATHMathSciNetGoogle Scholar
  10. [10]
    Künzi H. P. A.,Functorial admissible quasi-uniformities on topological spaces, Topology Appl.,43 (1992), 27–36.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    Künzi H. P. A.—Brümmer G. C. L.,Sobrification and bicompletion of totally bounded quasi-uniform spaces, Math. Proc. Cambridge Phil. Soc.,101 (1987), 237–247.CrossRefGoogle Scholar
  12. [12]
    Künzi H. P. A.—Ferrario N.,Bicompleteness of the fine quasi-uniformity, Math. Proc. Cambridge Phil. Soc.,109 (1991), 167–186.MATHGoogle Scholar
  13. [13]
    Künzi H. P. A.—Mršević M.—Reilly I. L.—Vamanamurthy M. K.,Convergence, precompactness and symmetry in quasi-uniform spaces, Math. Japonica,38 (1993), 239–253.MATHGoogle Scholar
  14. [14]
    Künzi H. P. A.—Romaguera S.—Salbany S.,Topological spaces that admit bicomplete quasi-pseudometrics, Ann. Univ. Sci. Budapest,37 (1994), 185–195.MATHGoogle Scholar
  15. [15]
    Lindgren W. F.,Topological spaces with a unique compatible quasi-uniformity, Canad. Math. Bull.,14 (1971), 369–372.MATHMathSciNetGoogle Scholar
  16. [16]
    Romaguera S.—Salbany S.,On bicomplete quasi-pseudometrizability, Topology Appl.,50 (1993), 283–289.MATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    Romaguera S.—Salbany S.,Dieudonné complete bispaces, Studia Sci. Math. Hungar., to appear.Google Scholar
  18. [18]
    Salbany S.—Romaguera S.,On countably compact quasi-pseudometrizable spaces, J. Austral. Math. Soc. (Series A),49 (1990), 231–240.MATHMathSciNetGoogle Scholar
  19. [19]
    Skula L.,On a reflective subcategory of the category of all topological spaces, Trans. Amer. Math. Soc.,142 (1969), 37–41.MATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    Stone A. H.,Hereditarily compact spaces, Amer. J. Math.,82 (1960), 900–916.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer 2001

Authors and Affiliations

  • H. P. A. Künzi
    • 1
  • S. Romaguera
    • 2
  • S. Salbany
    • 3
  1. 1.Dept. Math. Appl.University of Cape TownRondeboschSouth Africa
  2. 2.Escuela de Caminos Departmento de Matemática AplicadaUniversidad Politécnica de ValenciaValenciaSpain
  3. 3.Deparment of MathematicsUNISAPretoriaRepublic of South Africa

Personalised recommendations